Texas, 2013

Damaging Winds and Heavy Rain in Texas, October 12, 2013

October 12, 2013 · NWS HGX · 3 events in 3 counties and zones

Deep tropical moisture combined with upper level disturbances produced some severe thunderstorms and some localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Deep tropical moisture combined with upper level disturbances produced some severe thunderstorms and some localized heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 12, 9:49 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 12, 9:49 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1049 AM CDT SAT OCT 12 2013

.UPDATE...
SHOWERS ARE INCREASING IN COVERAGE ACROSS THE REGION THIS MORNING.
HAVE INCREASED POPS FOR THE REMAINDER OF THE MORNING AND THIS
AFTERNOON PRIMARILY ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 10.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING
DISTURBANCE NEAR THE BIG BEND REGION TO ALLOW FOR MORE WIDESPREAD
THUNDERSTORM COVERAGE THIS AFTERNOON. THE LARGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS BUT RELATIVELY QUICK
CELL MOTION WILL LIMIT THE THREAT FROM HEAVY RAINFALL UNLESS CELLS
BEGIN TO TRAIN. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      87  71  85  70  87 /  50  30  50  30  30
HOUSTON (IAH)              87  73  86  71  87 /  60  30  40  20  20
GALVESTON (GLS)            85  78  85  77  86 /  60  20  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...45
Hazardous weather outlook, Oct 12, 3:36 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 AM CDT SAT OCT 12 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-130945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
436 AM CDT SAT OCT 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 12, 11:15 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1215 PM CDT SAT OCT 12 2013

TXZ163-121800-
HOUSTON-
1215 PM CDT SAT OCT 12 2013

...SPECIAL WEATHER STATEMENT...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES WEST OF GRAPELAND...OR 28 MILES
NORTHWEST OF AUSTONIO...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...GRAPELAND AND LATEXO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3157 9529 3156 9529 3138 9527 3128 9552
      3133 9565 3136 9566 3142 9571 3146 9571
      3146 9575 3147 9572 3149 9574 3151 9574
      3152 9565 3155 9564 3158 9541
TIME...MOT...LOC 1714Z 286DEG 24KT 3153 9592

!KP!
Special weather statement, Oct 12, 12:05 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
105 PM CDT SAT OCT 12 2013

TXZ163-121845-
HOUSTON-
105 PM CDT SAT OCT 12 2013

...SPECIAL WEATHER STATEMENT...

AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAPELAND...OR 10 MILES NORTHWEST OF
CROCKETT...MOVING EAST TO EAST SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...GRAPELAND...KENNARD...LATEXO AND WECHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3157 9522 3157 9520 3159 9517 3157 9515
      3125 9522 3140 9570 3142 9571 3151 9570
      3152 9565 3155 9564 3159 9529
TIME...MOT...LOC 1801Z 282DEG 26KT 3146 9555

!KP!

The radar

The Ft Hood radar (KGRK), 173 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Houston

When
October 12, 12:16 PM CST to 12:43 PM CST
Where
Houston County, 6.48 mi W of Dalys to 3.38 mi NE of Arbor
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.457, -95.779

Severe thunderstorm winds downed numerous trees throughout the county.

Heavy Rain, Harris

When
October 12, 2:03 PM CST
Where
Harris County, 1.01 mi SSW of Genoa
Reported by
Law Enforcement
Coordinates
29.606, -95.206

Heavy rain caused some street flooding near the intersection of Beltway 8 and Interstate 45.

Thunderstorm Wind, Madison

When
October 12, 3:55 PM CST to 4:05 PM CST
Where
Madison County, 4.15 mi S of North Zulch
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.860, -96.100

Severe thunderstorm winds downed trees in the southern portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473755, 473759, 473756.